A new report released in January by the Pharmaceutical Society of Australia (PSA) has found that at least one medication error occurs in 3 out of 5 Australian hospital discharge summaries prepared without consultation with a pharmacist.
The report titled Medicine Safety: Take Care, also found that over 90 per cent of patients have at least one medication-related error after they’ve been discharged from hospital.
Matthew Bellgrove, Head Pharmacist at National Custom Compounding, said the findings were cause for concern and illustrated the vital role pharmacists play in a patient’s overall health care management program.
“Despite very strict controls, human errors in medication do occur from time to time, however the high percentages mentioned in this report came as an unpleasant surprise to me,” Matthew said
“The same report found that 250,000 Australians are admitted to hospitals annually due to medication-related problems, at an annual cost of 1.4 billion. You have to wonder how many of these admissions could be avoided if our health care system placed greater emphasis on the role of the pharmacist.”
Of equal concern to the pharmacy community is the statistic that when changes to a patient’s medication were made during their hospital stay, these changes were not recorded on the discharge summary in 80 per cent of cases.
“This easily explains why 90 per cent of patients have problems with their medication after they leave the hospital,” Matthew said, “Medication is by far the most common intervention we make in health care, however something as simple as documentation seems to be tripping us up.”
Too little, too much, or the wrong kind of medication can potentially be just as serious as a poorly performed operation. This is why consultation with a pharmacist is so important.”
“Pharmacists have highly specialised knowledge and training in pharmaceuticals – this report suggests that these skills are being underutilised currently, presenting a real opportunity for the health care community to work towards improvement.”